Pennsylvania, 2008Flooding in Pennsylvania, March 4 to 5, 2008
March 4 to 5, 2008 · NWS PBZ · 2 events in 2 counties and zones
Snow melt combined with heavy rain across eastern Ohio and western Pennsylvania produced widespread flooding of streams and closing of roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt combined with heavy rain across eastern Ohio and western Pennsylvania produced widespread flooding of streams and closing of roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 4, 9:59 AM EST, 51 minutes earlier.
Area forecast discussion, Mar 4, 9:59 AM EST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
959 AM EST TUE MAR 4 2008
.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY TODAY WITH WIDESPREAD
RAINFALLL AND SOME FREEZING RAIN ALONG AND NORTH OF INTERSTATE 80.
THE LOW WILL MOVE NORTHEASTWARD TONIGHT WITH ENCROACHING COLD AIR
CHANGING REMAINING PRECIPITATION TO SNOW SHOWERS. LOOK FOR
DEVELOPMENT OF ANOTHER EASTERN STATES LOW LATE IN THE WEEK TO
BRING ANOTHER CHANCE OF RAIN AND SNOW TO THE REGION.
&&
.NEAR TERM /UNTIL TONIGHT/...
RAIN COVERED ALL OF THE CNTY WRNG AREA THIS MORNING WITH BELT OF
FREEZING RAIN GENERATING A GLAZE ACROSS THE I 80 ZONES. SFC LOW
WAS DIGGING OVR KY AS OF MID MRNG AND WILL CONTINUE TO PROGRESS
NEWRD THRU THE DAY. THE LOW WL CONTINUE TO PULL COLD AIR ACRS THE
I 80 ZONES INTO AFTN...AND POTENTIAL EXTENSION OF FZRA
ADVISORY/UPGRADE WL HAVE TO BE MONITORED UNTIL WARM SURGE LATER IN
THE DAY SUPPRESSES THE THREAT. FOR ZONES TO THE SOUTH OF I
80...WARMTH WL MAINTAIN RAIN...ALTHOUGH NWD PROGRESS OF MID LVL
FRONT WL ALLOW FOR A NWD SHIFT OF HEAVIEST RAINFALL. FLOOD WATCH
CONTD.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
AS CLOSED LOW AND SURFACE LOW MOVE NORTHEAST, COLDER AIR WILL
WRAP INTO AREA LATER TONIGHT WITH SNOW SHOWERS INTO DAY WEDNESDAY.
NOT EXPECTING ANY SIGNIFICANT SNOW ACCUMULATIONS ON BACK SIDE OF
LOW AS BEST MOISTURE WILL BE NORTH OF CWA IN BACKLASH. DRY
WEDNESDAY NIGHT IN BETWEEN SYSTEMS THEN NEXT FAST MOVING SHORTWAVE
WILL BRING A CHANCE OF RAIN OR SNOW SHOWERS THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GFS AND ECMWF BOTH PROJECT ANOTHER STRONG LOW MOVING TOWARD UPPER
OHIO VALLEY OR MID ATLANTIC THIS WEEKEND. TRACK WILL DETERMINE
RAIN OR SNOW POTENTIAL WITH CURRENT RANGE OF SOLNS SHOWING MUCH
VARIABILITY.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
RAIN/IFR CONDITIONS WL CONTINUE. TEMPERATURES RMN AT OR BLO FREEZING
AT FKL...SO FREEZING RAIN WL LIKELY CONTINUE INTO THE AFTN. PRECIP
ACROSS OTHER AREAS WILL REMAIN LIQUID...WITH LOCALLY HEAVY RAIN
PSBL. COLDER AIR WILL WORK ACROSS THE AREA TONIGHT...WITH RAIN
CHANGING TO SNOW LATE TUESDAY NIGHT NORTH...AND TOWARD MORNING TO
THE SOUTH OF PIT. SCATTERED SNOW SHOWERS WEDNESDAY WILL DIMINISH
BY WEDNESDAY NIGHT. THERE CAN BE PERIODS OF GUSTY WINDS AS THE
LOW PRESSURE SYSTEM EXITS THE AREA LATE TONIGHT AND WEDNESDAY.
WEDNESDAY NIGHT INTO THURSDAY LOOKS MAINLY DRY/VFR...WITH THE NEXT
SYSTEM PROGGED TO CROSS THE REGION THURSDAY NIGHT/FRIDAY WITH
MVFR/IFR CONDITIONS. PRECIP WILL DIMINISH SATURDAY WITH VFR
CONDITIONS RETURNING.
&&
.HYDROLOGY...
FLOOD WATCHES RMN IN EFFECT FOR SMALL STREAMS TUESDAY AND TUESDAY
NIGHT AND FOR THE LARGER RIVERS WEDNESDAY INTO FRIDAY AS HPC AND
OHRFC GUIDANCE CONTINUE TO SHOW RAIN AMOUNTS OF 1.0 TO 2.0 INCHES
TODAY AND EARLY TONIGHT. THIS WILL BE FAST ON THE HEELS OF MONDAYS
COMPLETE MELTING OF SNOW PACK WITH WATER EQUIVALENT OF GENERALLY
0.5 TO 1.0 INCHES WITH UP TO 2.5 INCHES NORTH AND ON THE HIGHEST
RIDGES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
057>059-068-069.
FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
OHZ039>041-048.
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007>009-013>016-
020>023-029>032.
FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
PAZ007>009-013-015-016.
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-021>023-
041.
&&
15Hazardous weather outlook, Mar 4, 4:14 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EST TUE MAR 4 2008
OHZ039>041-048-PAZ007>009-013-015-016-050915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-
414 AM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ049-050-057>059-068-069-PAZ014-020>023-029>032-WVZ001>004-
012-021>023-041-050915-
GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
414 AM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 4, 10:46 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM FLOOD 4 NNE WARSAW 40.39N 81.97W
03/04/2008 COSHOCTON OH LAW ENFORCEMENT
RUNOFF FROM THIS MORNINGS RAIN HAS FLOODED A PORTION OF
SR-60.
&&
JDFlood, Allegheny
- When
- March 4, 10:50 AM EST to 1:00 PM EST
- Where
- Allegheny County, Bridgeville to 1.9 mi N of Port Vue
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.370, -80.130
Emergency management reported basement and street flooding across much of Pittsburgh and the northern suburbs due to storm drains backing up due to heavy rain and snow melt.
Flood, Butler
- When
- March 5, 2:00 AM EST to 2:30 AM EST
- Where
- Butler County, 0.38 mi ESE of Evans City to 0.34 mi ESE of Evans City
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 40.769, -80.063
The public reported flooding of some structures in Evans City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87833, 87840.